Alert archive / North Carolina / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 124, NWS Blacksburg, VA

June 16, 1995Watauga County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 16, 1995, 1:53 PM EDT for Watauga County, North Carolina. It was in force for 67 min.

The area

The counties it named.

The facts

Issued
Jun 16, 1995, 1:53 PM EDT (17:53 UTC)
Expired
Jun 16, 1995, 3:00 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 153 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 161754 RRA
SVRRNK
NCC189-161900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 PM EDT FRI JUN 16 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  300 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WATAUGA COUNTY
 
AT 153 PM WEATHER RADAR IN BLACKSBURG INDICATED A SEVERE THUNDERSTORM
OVER NORTHERN WATAUGA COUNTY JUST NORTHWEST OF BOONE. THIS STORM WAS
MOVING TO THE SOUTH AT 5 TO 10 MPH.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE I*N SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
JDS/KAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:47 AM EDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 16, 9:47 AM EDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERIVCE BLACKSBURG VA
947 AM EDT FRI JUN 16 1995

RECOMMENDATIONS...1ST PD ONLY.

WBC...FCST LUKS GUD.

RDU...FCST LUKS GUD.

CRW...WUD LIKE TO SEE SCT TRW FOR SE WV PER CAPE AND LI AT HTS AND
GSO.  ALSO WEAK LO LVL FORCING AND DIFFERENTIAL HTING WITH MTNS THIS
PM/EVENING.

DISCUSSION...

**********88D DOWN FOR MAINTENANCE THROUGH AT LEAST 3 PM***********

12Z SFC ANAL STILL INDCTNG AREA OF WEAK SFC CONVGNC FROM SW WV SE
INTO NRN NC.   THIS MATCHES WELL WITH GRIDDED DATA LO LVL DIV OF QVEC
(LQ08) FOR 12Z...AND THIS FEATURE IS PRGD TO REMAIN NEARLY STATIONARY
THRU THE PM.  12Z SOUNDINGS FROM HTS/GSO MORE UNSTABLE THAN YDY.
K-INDEX ALSO HIER SO RH NOT TO BE A PROB.  MODFYING SOUNDINGS TO
YDY'S MAX'S FOR HTS AND GSO GIVES LI'S OF -6 AND -8 AND B+ OF 1946
AND 2521 RESPECTIVELY.  IAD NOT AVLBL...BUT WAL SEEMS TO PRECLUDE
TRW FARTHER NORTH.

SPN

In the hours before

Special weather statement, Jun 16, 11:53 AM EDT, 2 hours before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-171200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI JUN 16 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
   AND EARLY THIS EVENING...

THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE
NEW RIVER VALLEY SOUTH AND WEST.

A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG
DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE
THE TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MAIN THREAT FOR
SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POnSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA
AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS
IN THESE AREAS IS LESS.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Special weather statement, Jun 16, 11:55 AM EDT, 1 hour 58 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-171200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT FRI JUN 16 1995

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
   AND EARLY THIS EVENING...

THE AREA UNDER THE SLIGHT RISK FOR SEVERE THUNDERSTORSMS IS ACROSS
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...MAINLY FROM THE
NEW RIVER VALLEY SOUTH AND WEST.

A MODERATELY UNSTABLE AIRMASS OVER THE REGION COMBINED WITH STRONG
DAYTIME HEATING AND A WEAK SURFACE TROUGH ACROSS THE AREA WILL BE
THE TRIGGER FOR THUNDERSTORM DEVELOPMENT.  THE MAIN THREAT FOR
SEVERE WEATHER IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED OVER WEST CENTRAL VIRGINIA
AND SOUTHEAST WEST VIRGINIA...BUT POTENTIAL FOR SEVERE THUNDERSTORMS
IN THESE AREAS IS LESS.

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

NOGUEIRA
Local storm report, Jun 16, 12:23 PM EDT, 1 hour 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/1210 PM        PATRICK CO VA       NEAR TOWN OF VESTA - SHERIFF
                                      REPORTS DIME SIZE HAIL

 KANE
Local storm report, Jun 16, 12:25 PM EDT, 1 hour 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1223 PM EDT FRI JUN 16 1995

DATE/TIME        COUNTY/CITY           EVENT

16/1210 PM        PATRICK CO VA       NEAR TOWN OF VESTA - SHERIFF
                                      REPORTS DIME SIZE HAIL

 KANE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:24 PM EDTSevere Thunderstorm WarningRNKSurry66 min
Jun 16, 2:12 PM EDTSevere Thunderstorm WarningRNKAshe48 min
Jun 16, 2:33 PM EDTSevere Thunderstorm WarningRNKRockingham57 min
Jun 16, 2:38 PM EDTSevere Thunderstorm WarningRNKWilkes67 min
Jun 16, 4:54 PM EDTSevere Thunderstorm WarningRNKDavie, Iredell, Rowan66 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.